Blizzard, Prairie
- When
- March 18, 3:00 PM MST to March 20, 9:00 AM MST
- Where
- Prairie forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
3 blizzard, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 18, 2:44 PM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 244 PM MST SAT MAR 18 2006 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... GFS AND NAM COMING INTO BETTER AGREEMENT WITH STORM SYSTEM OVER GREAT BASIN. DEEP TROUGH OVER WESTERN CONUS GRADUALLY SHIFTS INLAND THROUGH PERIOD...BECOMING A BROAD AND RATHER DIFFUSE LARGE SCALE CLOSED LOW OVER GREAT BASIN WITH SEVERAL WEAK LOWS ROTATING WITHIN LARGER SCALE CLOSED LOW BY DAY MONDAY. INVERTED TROUGH CURRENTLY EXTENDS NORTH FROM GREAT BASIN...THEN INVERTED TROUGH SLOWLY RETROGRADES INTO NORTHERN ROCKIES LATE SUNDAY AND MONDAY AS SURFACE LOW MOVES INTO SOUTHERN PLAINS AND CANADIAN HIGH NOSES INTO WESTERN GREAT LAKES. EXPECT PROLONGED PERIOD OF SNOWFALL... BUT NOT CURRENTLY EXPECTING HEAVY SNOWFALL RATES ANY PARTICULAR PERIOD. OVERALL PATTERN HAS SHOWN ONLY SUBTLE CHANGES DURING PAST SEVERAL MODEL CYCLES...HENCE MAIN CHANGE TO FORECAST IS TO INCREASE SNOWFALL INTO ADVISORY RANGE MOST ZONES...INTO WARNING RANGE FOR SOUTHEAST ZONES. EAST WIND WILL CONTINUE TO BE CHIEF PLAYER IN FORECAST...ESPECIALLY FOR SOUTHEAST ZONES. SNOWFALL WITHIN SNOW ADVISORY RANGE FOR WESTERN ZONES...BUT DO NOT EXPECT WIDESPREAD STRONG WINDS THESE ZONES...HENCE ONLY SNOW ADVISORY. BROAD PORTION OF CENTRAL AND NORTHEAST CWA EXPECTED TO SEE BOTH ADVISORY CRITERIA SNOWFALL...4 TO 6 INCHES...FOR 36 TO 48 HR EVENT ...BUT WILL ALSO SEE STRONG EAST WIND TO CREATE AREAS OF BLOWING SNOW. EXPECT ENOUGH SNOW...BLOWING SNOW...AND REDUCED VISIBILITIES TO WARRANT A WINTER STORM WARNING OVER SOUTHEAST ZONES. SNOWFALL AMOUNTS APPEAR MARGINAL FOR WARNING...ABOUT 8 INCHES FOR 48 HR EVENT...OVER SOUTHEAST ZONES...BUT STRONG WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS. BEST CHANCE FOR WARNING CRITERIA SNOW ACCUMULATIONS EXPECTED IN HIGHER TERRAIN OF BIG SHEEP MOUNTAINS OF PRAIRIE/DAWSON COUNTIES...AND HIGHER TERRAIN OF WIBAUX COUNTY. GIVEN INTERSTATE HIGHWAY PASSES THROUGH THESE COUNTIES...PREFER TO ERR BY ISSUING WARNING THAT MAY NOT QUITE OFFICIALLY VERIFY. STORM SYSTEM EXPECTED TO GRADUALLY WEAKEN AND SNOWFALL DIMINISH LATE SUNDAY NIGHT AND THROUGH MONDAY...WITH POPS REMAINING IN LIKELY RANGE SOUTHEAST BUT ACCUMULATIONS DWINDLING. TEMPERATURES EXPECTED TO REMAIN IN LIMITED RANGE DUE TO DENSE CLOUDCOVER. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... NO SIGNIFICANT CHANGES IN THE MODELS WITH THEIR 12Z RUNS TODAY COMPARED TO THE 00Z RUNS. MODELS REMAIN IN GOOD AGREEMENT WITH BLOCKING PATTERN DOMINATING THE UPPER FLOW THROUGH THE WEEK. UPPER RIDGE OVER THE DAKOTA EARLY IN THE WEEK IS FORECASTED TO BREAK DOWN ON WEDNESDAY. UPPER LOW WILL DROP SOUTH OUT OF ALASKA ON WEDNESDAY AND SETTLE OFF THE WASHINGTON COAST ON THURSDAY. AN UPPER RIDGE WILL BUILD OVER THE NORTHERN ROCKIES LATE IN THE WEEK WHICH SHOULD BRING A WARMING TREND TO EASTERN MONTANA BY NEXT WEEKEND. STATIONARY SURFACE HIGH OVER MANITOBA WILL KEEP SURFACE WINDS FROM THE EAST MOST OF THE WEEK WHICH WILL KEEP TEMPERATURES BELOW NORMAL. ALSO...LINGERING SNOW COVER WILL HELP TO HOLD DOWN TEMPERATURES. MADE ONLY MINOR COORDINATION TWEAKS TO THE GOING FORECAST. FORRESTER && .AVIATION... SNOW WILL OVERSPREAD THE REGION THIS EVENING AND CONTINUE THROUGH SUNDAY NIGHT. STRONG EAST WINDS WILL CONTINUE THROUGH THE PERIOD. LOOK FOR REDUCED CEILINGS AND VISIBILITIES IN SNOW AND BLOWING SNOW. CONDITIONS WILL VARY FROM MVFR TO LIFR DEPENDING ON HOW HEAVY THE SNOW AND/OR BLOWING SNOW IS AT ANY GIVEN TIME. GFF && .GLASGOW WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM MST MONDAY FOR CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD- MCCONE-RICHLAND-NORTHERN VALLEY-EASTERN ROOSEVELT. SNOW ADVISORY UNTIL 4 AM MST MONDAY FOR CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS. WINTER STORM WARNING UNTIL 4 AM MST MONDAY FOR DAWSON-PRAIRIE- WIBAUX. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 256 PM MST SAT MAR 18 2006 MTZ016>027-059>062-191300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 256 PM MST SAT MAR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM 5 PM TODAY THROUGH 4 AM MONDAY FOR DAWSON...PRAIRIE AND WIBAUX COUNTIES. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 5 PM TODAY THROUGH 4 AM MONDAY FOR RICHLAND...MCCONE...ROOSEVELT...DANIELS...SHERIDAN... VALLEY AND GARFIELD COUNTIES. A SNOW ADVISORY IS IN EFFECT FROM 5 PM TODAY THROUGH 4 AM MONDAY FOR PETROLEUM AND PHILLIPS COUNTIES. LOOK FOR SNOW WITH AREAS OF BLOWING SNOW ACROSS ALL OF NORTHEAST MONTANA TONIGHT THROUGH SUNDAY NIGHT. FOR MORE INFORMATION REFER TO GTFWSWGGW OR WWUS45 KGGW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WITH AREAS OF BLOWING SNOW WILL AFFECT ALL OF NORTHEAST MONTANA THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
Blizzard conditions affected a portion of northeast Montana. The storm was slow moving and tracked from the Great Basin into the central Plains. Snowfall amounts ranged from 6 to 8 inches across the areas that observed blizzard conditions. The snowfall was accompanied by east to southeast wind of 20 to 40 mph with stronger gusts. The strong wind produced considerable blowing and drifting snow. As the strong wind lasted for 36 to 48 hours, it caused a prolonged period of reduced visibility to less than a quarter of a mile and poor road conditions due to the extensive blowing and drifting snow. Several areas reported snowdrifts of 2 to 4 feet, and a few spots in the Big Sheep Mountains had snowdrifts over 6 feet deep. Whiteout conditions were reported at times in Wibaux and Richland Counties, as well across the Big Sheep Mountains. Heavier snowfall amounts include:Terry (Prairie County): 8 inches with drifts 2 feet deep10 S Lindsay (Dawson County): drifts 5 feet deep
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497669, 5497670, 5497744.